The Centers for Disease Control (CDC) reports that 107,735 Americans died between August 2021 and August 2022 from drug overdoses. Sixty-six percent of those deaths were from the synthetic opioid fentanyl.
According to the Drug Enforcement Administration, the Mexican Sinaloa and Jalisco cartels are primarily responsible for the vast majority of the fentanyl being trafficked into the United States.
Enter Xylazine, a/k/a/ “Tranq,” a powerful non-opioid animal tranquilizer, sedative, and pain killer. Cartels and drug dealers are adding Xylazine to the street drugs that are plaguing our communities, causing tens of thousands of overdose deaths.
Xylazine/Tranq is mixed with opioids such as fentanyl—a deadly narcotic—and other powerful illicit drugs, such as heroin and cocaine. Xylazine/Tranq intensifies and prolongs the physical and psychological effects of opioids and other drugs its added to. Hence, its appeal to people with Substance Use Disorder, looking for the most powerful escape they can find.
These Developments are Alarming
Working in the addiction and mental health space has its rewards for me—seeing people recover and reclaim their lives; families restored; parents reunited with their children; and a destructive disease in remission, to name a few. But working directly with people suffering from Substance Use Disorder also comes with heartache and frustration.
When I first learned of “Tranq’s” impact on overdose and death rates, all I could think was: “Isn’t it enough that people with the disease of addiction (the old me) risk death every day by using life threatening drugs?” One would think that the reality of the overdose epidemic—the death and despair—would encourage change on any number of levels.
But in this case, the answer seems to be no. We have drug traffickers adding a powerful animal sedative to drugs like fentanyl, heroin, and cocaine—making them even more deadly.
What Do We Know About the Dangers of Xylazine a/k/a/ Tranq?
The U.S. Drug Enforcement Administration has issued a public health warning about the dramatic increase in trafficking of fentanyl mixed with Xylazine/Tranq.
Xylazine is making the deadliest drug threat our country has ever faced, fentanyl, even deadlier,” said DEA Administrator Milgram. “DEA has seized xylazine and fentanyl mixtures in 48 of 50 States. The DEA Laboratory System is reporting that in 2022 approximately 23% of fentanyl powder and 7% of fentanyl pills seized by the DEA contained xylazine.”DEA Reports Widespread Threat of Fentanyl Mixed with Xylazine
What Does Xylazine/Tranq Do and What Are the Signs of Xylazine/Tranq Use?
Xylazine/Tranq, is a non-narcotic drug synthesized in 1962 by Bayer Pharmaceuticals that is used as a sedative, analgesic, and muscle relaxant in animals. For humans, it dramatically slows down the respiratory system and can ultimately stop the heart from beating.
Medical professionals, parents, guardians, and loved ones should look for the following signs to help determine if Xylazine/Tranq was used. Note that this isn’t a comprehensive list—medical professionals are still learning more about its effects—and some of the symptoms overlap with those caused by other drugs.
Here are some of the signs of Xylazine/Tranq use:
- Blurry vision.
- Constricted pupils.
- High blood sugar (hyperglycemia).
- Low blood pressure (hypotension).
- Low heart rate (bradycardia).
- Shallow breathing (hypoventilation).
If you see someone experiencing a combination of these symptoms, call 911 immediately. Remember, the Good Samaritan Law protects you from getting into trouble.
Xylazine/Tranq Side Effects Include Rotting, Dying Skin
In addition to causing overdose and death, snorting, injecting, or smoking Xylazine/Tranq can have additional dangerous side-effects, such as skin lesions, ulcers, and sores. These quickly can become infected not only at injection sites but across the body, including the hands and feet. Infection often leads to a condition called necrosis, where the skin rots and dies. In some cases, infections have led to amputations and death.
To help prevent these significant, and potentially deadly skin infections, you should:
- Frequently examine your body for any skin injuries.
- Wash skin lesions or damaged areas with warm soap and water, and then cover affected areas with clean bandages.
- Seek medical attention immediately.
- Remember, early medical treatment can prevent severe infections, amputations, and death.
Because Xylazine/Tranq is not an opioid, Naloxone—the lifesaving opioid antagonist—is not effective in reversing a Xylazine/Tranq overdose
ALERT: Because Xylazine/Tranq is most often mixed with opioids, Naloxone should continue to be administered whenever an Xylazine overdose or opioid overdose is suspected.
The Food and Drug Administration advised as follows regarding the use of Naloxone:
“Health care professionals should continue to administer naloxone for opioid overdoses and consider xylazine exposure if patients are not responding to naloxone or when there are signs or symptoms of xylazine exposure (e.g., severe, necrotic skin ulcerations).”FDA alerts health care professionals of risks to patients exposed to xylazine in illicit drugs | FDA
Harm Reduction Steps People Should Take
The Center for Disease Control (CDC) provides the following Harm Reduction guidance to reduce the risk of fatal overdoses:
Never Use Alone
Having a trusted person present when you use drugs can save your life—the non-using person can call 911 and administer Naloxone if you overdose.
If you must use alone, consider use a calling or video chat service such as Never Use Alone while you are using. Specially trained technicians stay on the phone or video screen with you while you are using the drug and will call 911 if you become unresponsive or appear to overdose.
Again, Xylazine/Tranq is not an opioid, so Naloxone will not reverse its effects. But xylazine is almost always mixed with fentanyl or other opioids.
Therefore, Naloxone should be administered if a Xylazine/Tranq overdose—or any overdose—is suspected. Remember, Naloxone cannot harm you.
Provide Rescue Breaths
Xylazine/Tranq causes breathing to slow down. Rescue breaths are especially helpful in overdose scenarios. If you suspect a drug overdose, immediately call 911; next, administer Naloxone if available.
While you are waiting for medical personnel to arrive, provide rescue breaths, as follows:
- Make sure the person’s airway is clear;
- Place one hand on the person’s chin;
- Tilt the head back and pinch the nose closed;
- Place your mouth over their mouth creating a seal;
- Give two short breaths and watch the persons chest rise;
- Follow up with one breath every five seconds.
Education and Prevention is Critical
Fighting the overdose epidemic must be conducted on many fronts. Educating people that using drugs with unknown ingredients is the equivalent of playing Russian roulette is a good start. However, reaching someone who is in the demonic throes of addiction isn’t an easy thing to do. But we must try.
Using street drugs is wrought with danger for several reasons. Below are just a few that raise the risk of overdose and death:
- The dosage and purity of illicit drugs are difficult to determine.
- Heroin, fentanyl, cocaine, and other drugs may be mixed with Xylazine/Tranq or other potentially fatal substances.
- Counterfeit prescription medications may contain Xylazine/Tranq and other dangerous substances.
Test Drugs Before Using
- Fentanyl test strips can be used to test opioids, stimulants, or prescription medications for the presence of the deadly drug.
- When people have knowledge that their drugs contain fentanyl, they can take steps to reduce their risk of opioid overdose.
The number of drug overdoses in this country is staggering, and they continue to grow as drug cartels, traffickers, and dealers find creative ways to exploit people suffering from the disease of Substance Use Disorder. To combat this assault on our communities, we too must become more creative.
Traditional education and prevention work is important and must become more robust and better funded. Harm reduction approaches as outlined in this article must also be pursued. Recognizing that addiction is a disease of the brain and not a moral failing is perhaps the most important starting point in lowering the stigma of addiction and encouraging people who are struggling to ask for the help they most desperately need. After all, it is a matter of life and death. And bear in mind, people can’t recover if they’re six feet under. When will it end? I don’t have that answer. But we must continue the fight, practice self-care to avoid burnout, and always believe that there is hope.